Alert archive / Iowa / Winter Storm Watches in 2011

Winter Storm Watch 2, NWS Des Moines, IA

January 29, 201110 counties in Iowa

NWS Des Moines, IA issued this winter storm watch at Jan 29, 2011, 4:07 PM CST for 10 counties in Iowa. It took effect at Jan 31, 2011, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 29, 2011, 4:07 PM CST (22:07 UTC)
In effect from
Jan 31, 2011, 12:00 AM CST
Expired
Jan 30, 2011, 4:01 AM CST
In force
Issued by
NWS Des Moines, IA

Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 152 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
708 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

546 
WWUS43 KDMX 292207
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
407 PM CST SAT JAN 29 2011

...LONG DURATION SNOW ACROSS NORTHERN IOWA LATE SUNDAY NIGHT
THROUGH TUESDAY MORNING...

.AN EXTENDED PERIOD OF LIGHT TO MODERATE SNOW IS EXPECTED TO
DEVELOP LATE SUNDAY NIGHT INTO MONDAY MORNING...AND WILL SLOWLY
TAPER OFF BY TUESDAY MORNING. STRONG NORTH WINDS AT 20 TO 30 MPH
WITH HIGHER GUSTS POSSIBLE ARE ANTICIPATED BY TUESDAY WHICH WILL
LEAD TO BLOWING AND DRIFTING SNOW.

IAZ004>007-015>017-023>025-300615-
/O.NEW.KDMX.WS.A.0002.110131T0600Z-110201T1800Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION
407 PM CST SAT JAN 29 2011

...WINTER STORM WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
TUESDAY MORNING...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
TUESDAY MORNING. 

* TIMING TRENDS...SNOW WILL DEVELOP PAST MIDNIGHT SUNDAY NIGHT AND
  CONTINUE THROUGHOUT THE DAY MONDAY INTO MONDAY EVENING BEFORE
  TAPERING OFF BY SUNRISE TUESDAY MORNING. THE BULK OF THE
  ACCUMULATING SNOWFALL WILL BE DURING THE DAY MONDAY.

* STORM TOTAL SNOW ACCUMULATIONS...SNOWFALL AMOUNTS OF 6 TO 8
  INCHES CAN BE EXPECTED. 

* WINDS/VISIBILITY...NORTH WINDS AT 20 TO 30 MPH WITH HIGHER GUSTS
  POSSIBLE ARE FORECAST TO BY TUESDAY AND WILL LEAD TO BLOWING AND
  DRIFTING SNOW ALONG WITH VISIBILITY RESTRICTIONS AT TIMES.

* IMPACTS...ROADS ARE ANTICIPATED TO BECOME SNOW PACKED AND SLICK.
  TRAVEL WILL BE HAZARDOUS AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

KLP
2 follow-up statements
943 
WWUS43 KDMX 300316
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CST SAT JAN 29 2011

...LONG DURATION SNOW ACROSS NORTHERN IOWA LATE SUNDAY NIGHT
THROUGH TUESDAY MORNING...

.AN EXTENDED PERIOD OF LIGHT TO MODERATE SNOW IS EXPECTED TO
DEVELOP LATE SUNDAY NIGHT INTO MONDAY MORNING...AND WILL SLOWLY
TAPER OFF BY TUESDAY MORNING. A STRONG NORTH WIND AT 20 TO 30 MPH
WITH HIGHER GUSTS POSSIBLE ARE ANTICIPATED BY TUESDAY WHICH WILL
LEAD TO BLOWING AND DRIFTING SNOW.

IAZ004>007-015>017-023>025-301130-
/O.CON.KDMX.WS.A.0002.110131T0600Z-110201T1800Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION
916 PM CST SAT JAN 29 2011

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH TUESDAY MORNING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT
THROUGH TUESDAY MORNING. 

* TIMING TRENDS...SNOW WILL DEVELOP AFTER MIDNIGHT SUNDAY NIGHT
  AND CONTINUE THROUGHOUT THE DAY MONDAY INTO MONDAY EVENING
  BEFORE TAPERING OFF BY SUNRISE TUESDAY MORNING. THE BULK OF THE
  ACCUMULATING SNOWFALL WILL BE DURING THE DAY MONDAY.

* STORM TOTAL SNOW ACCUMULATIONS...SNOWFALL AMOUNTS OF 6 TO 8 
  INCHES CAN BE EXPECTED. 

* WINDS/VISIBILITY...NORTH WINDS AT 20 TO 30 MPH WITH HIGHER 
  GUSTS POSSIBLE ARE FORECAST TO BY TUESDAY AND WILL LEAD TO 
  BLOWING AND DRIFTING SNOW ALONG WITH VISIBILITY RESTRICTIONS 
  AT TIMES. 

* IMPACTS...ROADS ARE ANTICIPATED TO BECOME SNOW PACKED AND SLICK.
  TRAVEL WILL LIKELY BECOME HAZARDOUS AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

FAB
303 
WWUS43 KDMX 301001
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
401 AM CST SUN JAN 30 2011

...LONG DURATION WINTER STORM EXPECTED FOR MUCH OF IOWA...

IAZ004>007-015>017-301815-
/O.UPG.KDMX.WS.A.0002.110131T0600Z-110201T1800Z/
/O.NEW.KDMX.WW.Y.0005.110131T0600Z-110202T0000Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY
401 AM CST SUN JAN 30 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST TUESDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM
MIDNIGHT TONIGHT TO 6 PM CST TUESDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

* TIMING TRENDS...SNOW WILL DEVELOP AFTER MIDNIGHT TONIGHT AND
  CONTINUE THROUGHOUT MONDAY AND MONDAY NIGHT BEFORE TAPERING OFF BY
  SUNRISE TUESDAY MORNING. THE BULK OF THE ACCUMULATING SNOWFALL
  WILL BE DURING THE DAY MONDAY.

* STORM TOTAL SNOW ACCUMULATIONS...SNOWFALL AMOUNTS OF 5 TO 7 INCHES
  CAN BE EXPECTED.

* WINDS/VISIBILITY...NORTH WINDS AT 20 TO 30 MPH WITH HIGHER GUSTS
  POSSIBLE ARE FORECAST TO BY LATE MONDAY NIGHT INTO TUESDAY AND
  WILL LEAD TO BLOWING AND DRIFTING SNOW ALONG WITH VISIBILITY
  RESTRICTIONS AT TIMES.

* IMPACTS...ROADS ARE ANTICIPATED TO BECOME SNOW PACKED AND SLICK.
  TRAVEL WILL LIKELY BECOME HAZARDOUS AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITY WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

IAZ023>025-301815-
/O.UPG.KDMX.WS.A.0002.110131T0600Z-110201T1800Z/
/O.NEW.KDMX.WW.Y.0005.110131T1200Z-110202T1200Z/
POCAHONTAS-HUMBOLDT-WRIGHT-
INCLUDING THE CITIES OF...POCAHONTAS...HUMBOLDT...CLARION
401 AM CST SUN JAN 30 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM MONDAY TO 6 AM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM
6 AM MONDAY TO 6 AM CST WEDNESDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

* TIMING TRENDS...SNOW WILL DEVELOP ON MONDAY AND CONTINUE INTO
  THE DAY ON TUESDAY BEFORE ENDING TUESDAY EVENING. THE BULK OF
  THE ACCUMULATING SNOWFALL WILL BE DURING THE MONDAY EVENING INTO
  TUESDAY MORNING.

* STORM TOTAL SNOW ACCUMULATIONS...SNOWFALL AMOUNTS OF 5 TO 7 INCHES
  CAN BE EXPECTED.

* WINDS/VISIBILITY...NORTH WINDS AT 20 TO 30 MPH WITH HIGHER GUSTS
  POSSIBLE ARE FORECAST TO BY TUESDAY AND WILL LEAD TO BLOWING AND
  DRIFTING SNOW ALONG WITH VISIBILITY RESTRICTIONS AT TIMES ON
  TUESDAY INTO TUESDAY NIGHT.

* IMPACTS...ROADS ARE ANTICIPATED TO BECOME SNOW PACKED AND SLICK.
  TRAVEL WILL LIKELY BECOME HAZARDOUS AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITY WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

IAZ026>028-033>039-044>048-301815-
/O.NEW.KDMX.WW.Y.0005.110131T1200Z-110202T1200Z/
FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-
INCLUDING THE CITIES OF...HAMPTON...ALLISON...WAVERLY...
SAC CITY...ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA...
GRUNDY CENTER...WATERLOO...DENISON...CARROLL...JEFFERSON...
BOONE...AMES
401 AM CST SUN JAN 30 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM MONDAY TO 6 AM CST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT FROM
6 AM MONDAY TO 6 AM CST WEDNESDAY.

* TIMING TRENDS...SNOW WILL DEVELOP ON MONDAY AND CONTINUE INTO
  THE DAY ON TUESDAY BEFORE ENDING TUESDAY EVENING. THE BULK OF
  THE ACCUMULATING SNOWFALL WILL BE DURING THE MONDAY EVENING INTO
  TUESDAY MORNING.

* STORM TOTAL SNOW ACCUMULATIONS...SNOWFALL AMOUNTS OF 5 TO 7 INCHES
  CAN BE EXPECTED.

* WINDS/VISIBILITY...NORTH WINDS AT 20 TO 30 MPH WITH HIGHER GUSTS
  POSSIBLE ARE FORECAST TO BY TUESDAY AND WILL LEAD TO BLOWING AND
  DRIFTING SNOW ALONG WITH VISIBILITY RESTRICTIONS AT TIMES ON
  TUESDAY INTO TUESDAY NIGHT.

* IMPACTS...ROADS ARE ANTICIPATED TO BECOME SNOW PACKED AND SLICK.
  TRAVEL WILL LIKELY BECOME HAZARDOUS AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITY WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

IAZ049-050-057>062-070>075-081>086-092>097-301815-
/O.NEW.KDMX.WS.A.0003.110201T0000Z-110202T1200Z/
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...MARSHALLTOWN...TOLEDO...AUDUBON...
GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...GRINNELL...
ATLANTIC...GREENFIELD...WINTERSET...INDIANOLA...KNOXVILLE...
OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA...
OTTUMWA...BEDFORD...MOUNT AYR...LEON...CORYDON...CENTERVILLE...
BLOOMFIELD
401 AM CST SUN JAN 30 2011

...WINTER STORM WATCH IN EFFECT FROM MONDAY EVENING THROUGH LATE
TUESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM MONDAY EVENING THROUGH LATE
TUESDAY NIGHT. 

* TIMING...SNOW IS EXPECTED TO DEVELOP BY MONDAY AFTERNOON AND MAY
  BE PROCEEDED BY PATCHY FREEZING DRIZZLE TONIGHT INTO MONDAY
  MORNING. LIGHT SNOW IS EXPECTED ON MONDAY NIGHT BEFORE
  INTENSIFYING ON TUESDAY INTO TUESDAY NIGHT. THE SNOW IS EXPECTED
  TO END BY DAYBREAK ON WEDNESDAY.  

* STORM TOTAL SNOW/ICE ACCUMULATIONS...TOTAL SNOW ACCUMULATION OF
  6 TO 8 INCHES WILL BE POSSIBLE NEAR THE INTERSTATE 80 CORRIDOR
  WITH 9 TO 12 INCHES NEAR THE MISSOURI BORDER...ESPECIALLY EAST
  OF INTERSTATE 35.  

* WINDS/VISIBILITY...NORTH WINDS AT 20 TO 30 MPH WITH HIGHER GUSTS
  ARE EXPECTED ON TUESDAY INTO TUESDAY NIGHT. THIS WILL PRODUCE
  CONSIDERABLE BLOWING AND DRIFTING SNOW ALONG WITH REDUCE
  VISIBILITIES...ESPECIALLY FROM TUESDAY AFTERNOON INTO TUESDAY
  NIGHT.  

* IMPACTS...ROADS ARE ANTICIPATED TO BECOME SNOW PACKED AND SLICK.
  TRAVEL WILL LIKELY BECOME HAZARDOUS AT TIMES. CONSIDERABLE
  DRIFTING OF SNOW IS ALSO LIKELY BY TUESDAY NIGHT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

COGIL

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this winter storm watch went out at Jan 29, 3:53 PM CST, 14 minutes earlier.

Area forecast discussion, Jan 29, 3:53 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
353 PM CST SAT JAN 29 2011

.SHORT TERM /TONIGHT/...
WEAK WAVE AND UPPER LEVEL BOUNDARY CONTINUE TO PRODUCE LIGHT SNOW
ACROSS NORTHERN IA THIS AFTERNOON. QPF AMTS ADJUSTED TO REFLECT UP
TO AN INCH OF ACCUM PRIOR TO EVENING FCST. HAVE KEPT SOME RESIDUAL
SNOWFALL GOING EAST INTO THE EVENING HOURS WITH LITTLE IF ANY
ACCUMULATION EXPECTED. STORY FOR THE REMAINDER OF NIGHT WILL BE COLD
AIR ADVECTION WITH NORTHERLY WINDS. CLOUDS REMAIN A CHALLENGE WITH
LARGE AREA OF ST ACROSS THE DAKOTAS WORKING SOUTHEAST. SOME UPSTREAM
BREAKS...BUT CONFIDENCE REMAINS LOW THAT TOTAL CLEARING WILL OCCUR
OVERNIGHT AS COLD AIR SETTLES INTO THE AREA. IN EITHER EVENT...HAVE
KEPT MINS MUCH COOLER NORTH WITH LOWS NEARING ZERO. SNOW WILL END
NORTHEAST THIS EVENING.

.LONG TERM /SUNDAY THROUGH SATURDAY/...SEVERAL CONCERNS WITH THE
EXTENDED PERIOD WITH CENTRAL IOWA IN BETWEEN TWO SYSTEMS EARLY TO
MID NEXT WEEK. MODELS ARE IN FAIR THROUGH MID WEEK WITH TIMING
AND PLACEMENT OF SNOW...WITH THE ECMWF A BIT MORE BULLISH WITH THE
QPF. STILL SOME DISCREPANCIES WITH THE SECOND MAIN TROUGH ON
TUESDAY.  LEANED TOWARDS A BLEND OF THE SREF/ECMWF FOR POPS AND
NAM/GFS/SREF FOR QPF AMOUNTS.

SUNDAY THROUGH TUESDAY...MID LEVEL SHORTWAVE CUTS ACROSS MINNESOTA
AND NORTHERN IOWA SUNDAY NIGHT INTO MONDAY.  THIS WILL BE IN
CONJUNCTION WITH SOME GOOD ISENTROPIC LIFT DEVELOPING DURING THE
SAME TIME FRAME.  QPF AMOUNTS SEEMED A LITTLE HIGH WRT TO THE
GFS/ECMWF BUT STILL GET ROUGHLY 7-8 INCHES WITHIN A 24-30 HOUR
PERIOD BEGINNING AROUND 06Z MONDAY AND LASTING THROUGH 12Z TUESDAY.
BUFKIT HAS SLIGHTLY MORE SNOW THAN THE COBB OUTPUT...BUT STILL COULD
SEE SOME WARNING CRITERIA SNOWFALL IN SOME ISOLATED AREAS ALONG
THE NORTHERN TWO TIERS OF COUNTIES BY LATE MONDAY NIGHT. BEST
DENDRITIC SNOWFALL WILL BE FROM 06Z TO 18Z MONDAY WHICH MATCHES UP
WELL WITH A BROAD AREA OF FN VECTOR DIVERGENCE BETWEEN 700-750MB
BY 12Z MONDAY. BUFR SOUNDINGS BECOME SATURATED BY 06Z MONDAY AND
FINALLY LOSE THEIR ICE INTRODUCTION SOMETIME TUESDAY AFTERNOON.
RIGHT NOW...ISSUED A WINTER STORM WATCH FROM 06Z MONDAY THROUGH
18Z TUESDAY FOR SNOW AND THEN BLOWING SNOW BY TUESDAY. STRONG CAA
DEVELOPS BEHIND THE SECOND MAIN TROUGH THAT MOVES THROUGH ON
TUESDAY. WINDS ATOP THE MIXED LAYER RANGE FROM 25-30KTS TUESDAY
AFTERNOON AND INCREASE WEDNESDAY NIGHT. WENT LOWER ON TEMPS FOR
TUESDAY AS SECOND TROUGH IS SLIGHTLY FURTHER SOUTH THAN PREVIOUS
MODEL RUNS.

SNOWFALL WRT TO SECOND...STRONG UPPER LEVEL TROUGH OF LOW PRESSURE
WILL PUSH ACROSS THE REGION TUESDAY INTO EARLY WEDNESDAY WITH THE
STRONGEST ENERGY OF THIS SYSTEM FURTHER SOUTH IN MISSOURI. SOUTHEAST
IOWA LOOKS TO GET A DECENT AMOUNT SNOW WITH IT BEING IN THE LOCATION
OF THE BAROCLINIC ZONE SETTING UP ON THE NORTHWEST SIDE OF THE SURFACE
LOW.  TROWAL DEVELOPS BY TUESDAY AFTERNOON...BUT LOOKS TO REMAIN
JUST TO THE SOUTHEAST OF THE FORECAST AREA.
REGARDLESS....IMPRESSIVE ISENTROPIC LIFT AND BY 00Z WEDNESDAY
THROUGH 12Z WEDNESDAY ACROSS THE SOUTHEAST.  QPF AMOUNTS ARE
EXTREMELY HIGH...ESPECIALLY THE ECMWF.  SNOW RATIOS ARE ROUGHLY 15:1
ATTM WHICH RESULTED IN SNOW AMOUNTS NEAR 10 INCHES BY EARLY WEDNESDAY
MORNING NEAR THE OTM AREA. HOWEVER...ATTM HELD OFF ON ANY
HEADLINES AS STILL SOME UNCERTAINTY WITH PLACEMENT OF HEAVIEST
SNOWFALL ACROSS THE SOUTHEAST.

WEDNESDAY THROUGH FRIDAY...MUCH COLDER TEMPERATURES FILTER INTO
THE STATE BY WEDNESDAY INTO THURSDAY WITH STRONG ARCTIC SURFACE
HIGH BUILDING INTO THE REGION. LOWERED TEMPS ACROSS THE FORECAST
AREA ABOUT 3-5 DEGREES FOR HIGHS WEDNESDAY AND LOWS THURSDAY
MORNING.

&&

.AVIATION...29/18Z
COMPLICATED FCST THIS PERIOD DUE TO MULTIPLE CLOUD DECKS AND WEAK
IMPULSE MOVING EAST/SOUTHEAST TODAY. LEADING EDGE OF COLD AIR
PRODUCING AN AREA OF MVFR CIGS NEAR US HIGHWAY 30 AND THIS AREA IS
DRIFTING EAST SOUTHEAST WITH TIME...THOUGH AHEAD OF IT EARLIER MVFR
CIGS HAVE GIVEN WAY TO VFR CIGS ATTM. IMMEDIATELY BEHIND THE COLD
AIR ADVECTION...CIGS GO BKN VFR ONCE AGAIN WITH MVFR POCKETS NORTH
INTO MN. WEST OF THE REGION AN AREA OF MVFR/IFR CIGS ASSOCIATED WITH
LAST NIGHTS RADIATIONAL COOLING IS MOVING ESE AND HAS EXPANDED AS
FAR EAST AS KOFK AND KSUX. EXTRAPOLATION TAKES IT INTO WESTERN IOWA
AS THE EVENING PROGRESSES. MODELS NOT HANDLING FEATURES VERY WELL
THOUGH RUC SEEMS TO HAVE A HANDLE ON CURRENT RH FIELDS THROUGH 03Z.
GIVEN CURRENT TRENDS HAVE PULLED BACK ON LESS OPTIMISTIC CIGS ACROSS
CENTRAL SECTIONS THOUGH THERE SHOULD STILL BE A BRIEF WINDOW BETWEEN
18 AND 20Z THAT MVFR CIGS RETURN AT KDSM BEFORE GENERAL LOWERING
TAKES PLACE AFT 00Z SOUTH SITES KOTM AND KDSM. CONCERNS OF LOWERING
CIGS TURN NORTH AFT 03Z AS IFR CIGS DEVELOP AND MOVE SOUTH FROM MN.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM LATE SUNDAY NIGHT THROUGH TUESDAY
MORNING FOR CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...REV
LONG TERM...KLP
AVIATION...REV
Hazardous weather outlook, Jan 29, 3:54 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
354 PM CST SAT JAN 29 2011

IAZ004>007-015>017-023>025-302200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-
354 PM CST SAT JAN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PROLONGED INTERMITTENT SNOW EVENT WILL BEGIN SUNDAY NIGHT ACROSS
NORTHERN IOWA AND SPREAD GRADUALLY SOUTH THROUGH MUCH OF CENTRAL
IOWA ON MONDAY. VARIED INTENSITIES OF SNOWFALL ARE EXPECTED DURING
THIS TIME ENDING BY WEDNESDAY MORNING.

A WINTER STORM WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL AMOUNTS LATE
SUNDAY NIGHT AND MONDAY WOULD BE APPRECIATED.

IAZ026>028-033>039-044>050-057>062-070>075-081>086-092>097-302200-
FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-
GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
354 PM CST SAT JAN 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PROLONGED INTERMITTENT SNOW EVENT WILL BEGIN SUNDAY NIGHT ACROSS
NORTHERN IOWA AND SPREAD GRADUALLY SOUTH THROUGH MUCH OF CENTRAL
IOWA ON MONDAY. VARIED INTENSITIES OF SNOWFALL ARE EXPECTED DURING
THIS TIME ENDING BY WEDNESDAY MORNING. AT LEAST MODERATE ACCUMULATIONS
WILL OCCUR IN MANY AREAS WITH THE MOST SNOW TOWARD THE IOWA MISSOURI
BORDER.

UNCERTAINTIES WITH THIS STORM TRACK STILL EXIST HOWEVER. ONE OF
THE LESS LIKELY SCENARIOS RESULTS IN HEAVY SNOW NEARLY REGION WIDE
WITH SIGNIFICANT BLOWING AND DRIFTING...ESPECIALLY TUESDAY AFTERNOON
INTO WEDNESDAY MORNING. PEOPLE WITH TRAVEL PLANS EARLY NEXT WEEK
SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AS CONFIDENCE IN
THE STORM TRACK AND EVENT DETAILS INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

REV

Nearby

Winter Storm Watches in Iowa, 2011Every winter storm watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.